MAUDE Adverse Event Report: COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ATB ADVANCE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 03/09/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Age of patient at time of event was not provided.(b)(6).The event is currently under investigation.
 
Event or Problem Description
During a bilateral pta of the jugular vein, the balloon burst during inflation and had to be removed from patient.The incident with the balloon occurred on the left side.Beforehand, they worked on the right side with a second balloon without any problems (the user facility always takes a new balloon for each side).Normal placement of the atb balloon over a wire guide through a 8 fr introducer.The balloon was inflated with 5 atm.Then the user facility saw that they had lost a part of the balloon.They withdrew everything inside the sheath and withdrew the sheath as well.Afterwards, they cut the sheath to check if the rest of the balloon was inside the sheath, but it was not.The patient was transferred to (b)(6) hospital.Here the rest of the balloon was found inside the lung.The piece was taken out with a snare.The physicians of the hospital believe that they have found everything.A section of the device did not remain inside the patient's body.The patient's condition was normal during the whole procedure there were no signs in the ekg.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.A review of the complaint history, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an ifu that describes the intended use, specific items are addressed such as: ¿do not exceed the rated burst pressure (8atm/bar).Rupture may occur.Adhere to balloon inflation pressure parameters.¿ the ifu also states, ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit".The device was returned to assist in the investigation.The returned device was lodged onto the guide wire and the balloon showed signs of a circumferential rupture.2.3 cm of the proximal potion of the balloon remained attached.The tip with swaged marker bands was elongated and measured 7.5 cm in length (spec 4cm).Only one of the 2 free floating marker bands were present.The damage shown to the catheter is likely due to removal though the sheath (against ifu).There is no evidence to suggest the product was not made to specifications.Review of device history record shows no nonconforming events which could contribute to this failure mode.It should be noted there were no other reported complaints for this lot number.Returned images were reviewed.Based on this assessment it is likely that the balloon was weakened during the first removal and then caught and ruptured on the sheath during the second removal.However, there is not sufficient evidence to conclude that another device contributed to this failure mode.Based on this investigation evaluation, the root cause of the initial rupture is inconclusive and the root cause of the separation is likely due to off-label use.The returned sheath was cut lengthwise and can be seen in photos of the returned complaint device.The customer reported that this cut was made in a effort to locate the separated balloon fragment.Therefore this was not a failure of that device.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.
 
Event or Problem Description
During a bilateral pta of the jugular vein, the balloon burst during inflation and had to be removed from patient.The incident with the balloon occurred on the left side.Beforehand they worked on the right side with a second balloon without any problems (the user facility always takes a new balloon for each side).Normal placement of the atb balloon over a wire guide through a 8 fr introducer.The balloon was inflated with 5 atm.Then the user facility saw that they had lost a part of the balloon.They withdrew everything inside the sheath and withdrew the sheath as well.Afterwards they cut the sheath to check if the rest of the balloon was inside the sheath, but it was not.The patient was transferred to the university hospital.Here the rest of the balloon was found inside the lung.The piece was taken out with a snare.The physicians of the hospital believe that they have found everything.A section of the device did not remain inside the patient's body.The patient's condition was normal during the whole procedure there were no signs in the ekg.

Brand Name
ATB ADVANCE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5541621
Report Number1820334-2016-00191
Device Sequence Number383178
Product Code DQY
UDI-Device Identifier00827002441453
UDI-Public(01)00827002441453(17)161112(10)5440469
Combination Product (Y/N)N
PMA/510(K) Number
K063252
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberATB5-35-80-14-4.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date03/09/2016
Device Age16 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/10/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/01/2016
Supplement Report FDA Received Date11/08/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;